Alert archive / California / Flash Flood Watches in 2009
Flash Flood Watch 2, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Feb 15, 2009, 1:31 PM PST for 4 counties in California. It took effect at Feb 16, 2009, 4:00 AM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2009, 1:31 PM PST (21:31 UTC)
- In effect from
- Feb 16, 2009, 4:00 AM PST
- Expired
- Feb 16, 2009, 6:00 PM PST
- In force
- 14 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Feb 15, 1:30 PM PST, 1 minute earlier.
Area forecast discussion, Feb 15, 1:30 PM PST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 130 PM PST SUN FEB 15 2009 .SYNOPSIS...TODAYS TRANQUIL WEATHER WILL TRANSITION INTO A STORMY MONDAY WITH WIND...RAIN AND MOUNTAIN SNOW. A STRONG PACIFIC STORM COULD BRING AN INCH OR MORE OF RAIN TO THE COASTAL BASIN MONDAY...AND A FOOT OR TWO OF SNOW IN THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 5000 FEET. SHOWERS WILL LINGER THROUGH TUESDAY...THEN DRY AND WARMER WEDNESDAY THROUGH FRIDAY WITH WEAK HIGH PRESSURE BUILDING OVER THE SOUTHWEST. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. WILL UPGRADE THE WINTER STORM WATCH TO A WARNING VALID FROM 12Z MONDAY THROUGH 12Z TUESDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS. WILL ALSO ISSUE A FLASH FLOOD WATCH FOR MOST OF THE AREA EXCEPT FOR THE DESERTS VALID FROM 12Z MONDAY UNTIL 02Z TUESDAY. TEMPERATURES THIS AFTERNOON ARE SHOWING SOME INCREASE OVER SATURDAY AFTERNOON ESPECIALLY ACROSS THE SAN DIEGO COUNTY MOUNTAINS WHERE TEMPERATURES ARE RANGING FROM ABOUT 9 DEGREES TO 15 DEGREES ABOVE SATURDAY UNDER THE WARM ADVECTION TAKING PLACE AHEAD OF THE SYSTEM MOVING IN FROM THE WEST. SUBTROPICAL MOISTURE CONTINUES TO STREAM OVER THE AREA FROM THE SOUTHWEST WITH BASES MOSTLY ABOVE 15000 FEET. THE WESTERN EDGE OF THIS CLOUD SHIELD WAS MOVING INSIDE 120W AS OF 20Z. THE UPPER LOW CONTINUES TO DIG TO THE SOUTHEAST OFF THE CENTRAL CALIFORNIA COAST WITH THE ASSOCIATED COLD FRONT TRAILING SOUTHWEST FROM NEAR MONTEREY TO BEYOND 30N...127W. THE SOUTHERN PART OF THE FRONT APPEARS TO BE MOVING EAST A LITTLE FASTER THAN THE NORTHERN PORTION WITH THE FRONT BECOMING MORE NORTH TO SOUTH ORIENTED WITH TIME. LIGHT STRIKES ARE SHOWING UP ALONG THE FRONT NEAR 30N AS WELL. SOME DIFFERENCES IN TIMING OF THE FRONT BETWEEN THE 12Z NAM AND THE 12Z GFS MODEL WITH THE NAM BEING A LITTLE SLOWER. THE GFS BRINGS THE FRONT TO THE COAST AROUND 18Z MONDAY...GIVE OR TAKE A COUPLE HOURS WHERE AS THE NAM SUGGESTS BETWEEN 21Z AND 00Z. BOTH INDICATE A SIGNIFANT AMOUNT OF PRECIPITATION AHEAD AND WITH THE FRONT. THE FOLLOWING RAINFALL ESTIMATES STILL LOOK GOOD... 0.75-1.50 INCHES IN THE SAN DIEGO COAST AND VALLEYS 1-2 INCHES IN ORANGE COUNTY COASTAL PLAIN AND THE INLAND EMPIRE 1.5-3.0 INCHES IN THE RIV/SAN MOUNTAINS 2-4 INCHES IN THE SBD/OC MOUNTAINS AND PALOMAR MOUNTAIN 0.15-0.50 IN THE DESERTS. THE NAM...GFS AND ECMWF MODELS KEEP FAIRLY DEEP MOISTURE OVER THE AREA THROUGH TUESDAY WITH THE NAM SUGGESTING THE MOISTURE LASTING THROUGH WEDNESDAY AS IT SHOWS ANOTHER MINOR SHORTWAVE MOVING THROUGH TUESDAY NIGHT/WEDNESDAY MORNING. THE GFS SHOWS A MUCH WEAKER BUT FASTER SHORTWAVE BRUSHING BY LATE TUESDAY. MOISTURE SHOULD DECREASE ON WEDNESDAY AS A RIDGE BEGINS TO BUILD OVER THE COAST. THE MEDIUM RANGE MODELS CONTINUE TO SHOW ANOTHER UPPER LOW DEVELOPING OVER THE EASTERN PACIFIC DURING THE MIDDLE OF THE WEEK BUT FURTHER OFF THE COAST INDICATING SOME RETROGRESSION TAKING PLACE. AS THIS LOW DEVELOPS...A RIDGE SHOULD BUILD OVER THE COAST WHICH HOLDS INTO NEXT WEEKEND SENDING SHORTWAVE TROUGHS NORTHWARD INTO THE PACIFIC NORTHWEST WHILE KEEPING SOUTHERN CALIFORNIA HIGH AND DRY. EXPECT SOME WARMING DURING THE LATTER HALF OF THE WEEK AS WELL. THIS LOW COULD APPROACH THE COAST LATE NEXT WEEKEND BUT WILL WAIT AND SEE WHAT LATER MODEL RUNS INDICATE. && .AVIATION... 152000Z...UNLESS SOME LOWER CLOUD DECK SNEAKS UP ON US FROM THE SOUTH...VFR WITH VARIABLE CIGS ABOVE FL100 THROUGH AT LEAST 08Z. EXPECT DETERIORATING CIGS/VIS BEGINNING AT KSNA BY 12Z...AND DEVELOPING SOUTH THROUGH KSAN BY 15Z. GUSTY SE WINDS BY 12Z...WITH SURFACE GUSTS FROM THE SOUTH TO 30 KT POSSIBLE ALONG THE COAST BY 18Z MON. IFR CONDITIONS LIKELY BY 18Z MOST AREAS AND CONTINUING THROUGH THE AFTERNOON. && .MARINE... 152000Z...WINDS WILL INCREASE OVERNIGHT FROM THE SOUTHEAST BETWEEN 15 AND 25 KT. WINDS WILL CONTINUE TO BUILD OUT OF THE SOUTH ON MON MORNING TO 25 TO 30 KT WITH GUSTS TO 35 KT POSSIBLE BY LATE MORNING. A SMALL CRAFT ADVISORY HAS BEEN ISSUED DUE TO THE SHORT-PERIOD WIND WAVES AND GUSTY WINDS. BEHIND THE FRONT WINDS WILL TURN WESTERLY AND SLOWLY SUBSIDE MON EVENING. A WEST SWELL WILL ALSO INCREASE...MAINLY IN THE OUTER WATERS TO 6 TO 8 FEET BY MONDAY AFTERNOON. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT.....SEE LAXSPSSGX. WINTER STORM WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS FROM 4 AM MONDAY TO 4 AM TUESDAY...SEE LAXWSWSGX. FLASH FLOOD WATCH FOR ALL BUT THE DESERT AREAS FROM 4 AM TO 6 PM MONDAY...SEE LAXFFASGX. WIND ADVISORY COASTAL AREAS FROM 7 AM TO 4 PM MONDAY...SEE LAXNPWSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OFF SAN DIEGO COUNTY IN EFFECT FROM 1 AM TO 7 PM PST MONDAY...SEE LAXMWWSGX. && PUBLIC...HORTON AVIATION/MARINE...JAD
Hazardous weather outlook, Feb 15, 9:00 AM PST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 900 AM PST SUN FEB 15 2009 CAZ042-043-048-050-055-056-057-058-060-061-062-161200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 900 AM PST SUN FEB 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WATCH IS IN EFFECT MONDAY. A STRONG PACIFIC STORM WILL BRING PERIODS RAIN AND LOTS OF MOUNTAIN SNOW. FLASH FLOODING MAY OCCUR IN THE COASTAL BASIN AND MOUNTAIN SLOPES WITH DEBRIS FLOWS IN RECENTLY BURNED AREAS. GUSTY WINDS WILL ALSO ACCOMPANY THIS STORM. SHOWERS WILL LINGER INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEED FOR MONDAY. HORTON
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 1:53 AM PST | Small Craft Advisory | SGX | 29 hr | |
| Feb 15, 3:55 AM PST | Marine Weather Statement | SGX | 36 hr | |
| Feb 15, 1:30 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 26 hr |
| Feb 15, 1:31 PM PST | Winter Storm Warning | SGX | Riverside, San Bernardino | 34 hr |
Nearby
Flash Flood Watches in California, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.